MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SCREWDRIVER, SELF-HOLDING, LONG SCREWDRIVER, SELF-HOLDING 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SCREWDRIVER, SELF-HOLDING, LONG SCREWDRIVER, SELF-HOLDING 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060233
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 09/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Primary procedure, tibia im nail.It was reported that the t2 self retaining screwdriver broke during surgery.After cleaning, the tip that retains the screw was found missing (the tip was in place prior to cleaning, rep confirmed no pieces of the instrument remain in the patient).Rep confirmed that no further information will be released by the hospital or surgeon.Procedure was completed successfully with no adverse consequences or surgical delay reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the returned device, screwdriver shows normal traces of use.The reported screwdriver was observed as broken.The moveable blade was found completely broken off at the level of the end of the slot (moveable blade was not returned).This small piece is the one that allows the locking mechanism of this screwdriver to work and hold on to the screw when locked.The breakage surface shows the typical structure of a brittle fracture, due to a bending overload.To prevent bending the screwdriver (sleeve) is laser-marked with the printing ¿do not lever¿.It could not be excluded that the device was pre-damaged in former surgeries.A process change was performed; the wch coating was removed to prevent breakages of the moveable blade.The returned screwdriver manufacturing date pre-dates the process change.Furthermore, it is recommended that the screwdriver shall be treated with an appropriate instrument spray after every usage.A review of the device history for the returned lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above observations the root cause of the reported event is not related to a deficiency of the device but is rather linked to improper handling by the user.If any further information is provided, the complaint report will be updated.

Brand Name
SCREWDRIVER, SELF-HOLDING, LONG SCREWDRIVER, SELF-HOLDING 3.5 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key9165925
Report Number0009610622-2019-00859
Device Sequence Number469784
Product Code LXH
UDI-Device Identifier04546540520425
UDI-Public04546540520425
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18060233
Device Lot NumberKMW350802
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2019
Initial Date Received by Manufacturer 09/15/2019
Supplement Date Received by Manufacturer11/19/2019
Initial Report FDA Received Date10/08/2019
Supplement Report FDA Received Date12/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;